DO ANTI-DEPRESSANTS CAUSE FAT GAIN…?

There is a long answer to this question and a short answer. The short answer is, NO. Anti-depressants DO NOT cause fat gain.

The long answer is, yes, they do. Kinda. In away. But not really.

Confused yet?

Let me shine some light on this.

First things first, in order for ANY medication to have an effect on someone’s physical body fat levels, the medication would need to impact and interfere with either the Thyroid or have a significant impact on the Pancreas / Insulin levels.

Anti-Depressants interfere with neither of these areas of the body. This allows us to sum up the short answer as a simple NO. It is physically IMPOSSIBLE for anti-depressants to cause fat gain.

So why do so many people gain body fat on them?

Even I have experienced significant fat gain when i was on my bi-polar meds. When i was on both Citalopram and Quetiapine, my body fat levels went up significantly.

“Hold on Dan, you JUST SAID it was impossible for this to happen, yet you just confirmed they DO cause fat gain.”

No… my ‘experience’ and what is ‘fact’ can often be different and this is a good example of that.

The reason why many people gain body fat on Anti-Depressants, myself included, is because Anti-Depressants impact the way our body utilises SEROTONIN – our happy hormone.

Now, if you have been following my superhero series, you will remember that SEROTONIN is elevated by eating carbohydrates.

Anti-depressants either try to stabilise your SEROTONIN PRODUCTION or elevate it through SSRI’s.

When this happens, it can send signals for us to crave more carbs – particularly in the early stages while the medication levels are levelling off and stabilising.

So, it is these cravings that lead to over eating food in general and as we all know, fat gain is a calorie game and if those cravings lead to more calories being eaten than you normally eat, then we have fat gain.

This is why the LONG ANSWER is that anti-depressants can lead to fat gain, as they are the root cause of the cravings being instigated… however, it is down to each individual if they are going to eat those cravings or not.

The double whammy, however, is that people who need anti-depressants aren’t in the best of moods anyway (ironic huff) so the last thing they are worrying about in the moment are cravings and lets face it, when we feel shit we want to eat more carbs – BECAUSE THEY MAKE US FEEL BETTER BY RAISING…. all together now…. SEROTONIN!

This is a big problem for the NHS because there is no education or support on how to deny these cravings and how else can you raise SEROTONIN without the calories.

So, anti-depressants DO NOT cause fat gain.
However, they do increase cravings.
These cravings CAN lead to over eating if the patient has no education or knoweldge how to handle the cravings.
It’s these cravings that lead to over eating.
It’s the over eating that leads to fat gain.

The next issue we have is that while the Anti-Depressants stabilise, which can take months, we have then built up a long habit of over eating in general and then these habits become medium to long term habits so when the anti-depressants are no longer sending the craving signals, the patient is still over eating through habit.

So, anti-depressants DO NOT cause fat gain.
However, they do increase cravings.
These cravings CAN lead to over eating if the patient has no education or knoweldge how to handle the cravings.
It’s these cravings that lead to over eating.
It’s the over eating that leads to fat gain.

^^^^Important to repeat that bit^^^^

It is perfectly possible to take anti-depressants and not gain fat. We just need to learn different coping strategies when it comes to cravings.

Categories: Uncategorized